The Annals of Statistics
- Ann. Statist.
- Volume 1, Number 1 (1973), 175-179.
An Asymptotically Optimal Sequential Procedure for the Estimation of the Largest Mean
Interval estimation of the largest mean of $k$ normal populations $(k \geqq 1)$ with a common variance $\sigma^2$ is considered. When $\sigma^2$ is known the optimal fixed-width interval is given so that, to have the probability of coverage uniformly lower bounded by $\gamma$ (preassigned), the sample size needed is minimized. This optimal interval is unsymmetric for $k > 2$. When $\sigma^2$ is unknown a sequential procedure is proposed and its behavior is studied. It is shown that the confidence interval obtained, which is also unsymmetric for $k > 2$, behaves asymptotically as well as the optimal interval. This represents an improvement of the procedure of symmetric intervals considered by the author previously; the improvement is significant, especially when $k$ is large.
Ann. Statist., Volume 1, Number 1 (1973), 175-179.
First available in Project Euclid: 25 October 2007
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Tong, Yung Liang. An Asymptotically Optimal Sequential Procedure for the Estimation of the Largest Mean. Ann. Statist. 1 (1973), no. 1, 175--179. doi:10.1214/aos/1193342396. https://projecteuclid.org/euclid.aos/1193342396